Alert archive / South Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 17, NWS Wilmington, NC

June 2, 2020Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Jun 2, 2020, 7:32 PM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Jun 3, 2020, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 2, 2020, 7:32 PM EDT (23:32 UTC)
In effect from
Jun 3, 2020, 6:00 AM EDT
Expired
Jun 3, 2020, 7:55 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

545 
WHUS42 KILM 022332
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
732 PM EDT Tue Jun 2 2020

NCZ107-030100-
/O.CON.KILM.CF.Y.0030.000000T0000Z-200603T0100Z/
Inland New Hanover-
732 PM EDT Tue Jun 2 2020

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...The lower Cape Fear River including downtown 
  Wilmington.

* WHEN...From 5 PM this afternoon to 9 PM EDT this evening.

* IMPACTS...North of the Cape Fear Memorial Bridge, one spot on 
  Battleship Road is covered with water about three inches deep. 
  The westbound lane of USS North Carolina Road is covered with 
  water up to six inches deep. In downtown Wilmington, about a 
  block of Water Street just south of Market Street is covered 
  with about three inches of water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington - Flood Stage 5.5 FT
MLLW Categories - Minor 5.5 ft, Moderate 6.7 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.0 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 02/08 PM     5.9        1.2        0.8        1      Minor    
 03/08 AM     5.0        0.3        0.6        1       None    
 03/09 PM     5.9        1.2        0.6        1      Minor    
 04/09 AM     5.0        0.3        0.7        1       None    
 04/10 PM     6.2        1.5        0.8        1      Minor    
 05/10 AM     5.1        0.4        0.8        1       None

&&

$$

NCZ106-108-SCZ054-056-031200-
/O.NEW.KILM.BH.S.0017.200603T1000Z-200604T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
732 PM EDT Tue Jun 2 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

* WHAT...Strong south to north longshore current expected.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. Often,
  if the longshore current is strong enough, it will sweep
  swimmers off their feet, making it difficult to return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

21
4 follow-up statements
480 
WHUS42 KILM 030054
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
854 PM EDT Tue Jun 2 2020

NCZ107-030200-
/O.EXP.KILM.CF.Y.0030.000000T0000Z-200603T0100Z/
Inland New Hanover-
854 PM EDT Tue Jun 2 2020

...COASTAL FLOOD ADVISORY WILL EXPIRE AT 9 PM EDT THIS EVENING...

$$

NCZ106-108-SCZ054-056-031200-
/O.CON.KILM.BH.S.0017.200603T1000Z-200604T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
854 PM EDT Tue Jun 2 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT
WEDNESDAY THROUGH WEDNESDAY EVENING...

* WHAT...Strong south to north longshore current expected.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. Often,
  if the longshore current is strong enough, it will sweep
  swimmers off their feet, making it difficult to return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
087 
WHUS42 KILM 030837
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
437 AM EDT Wed Jun 3 2020

NCZ106-108-SCZ054-056-040000-
/O.CON.KILM.BH.S.0017.200603T1000Z-200604T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
437 AM EDT Wed Jun 3 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong south to north longshore current expected.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  Often, if the longshore current is strong enough, it will 
  sweep swimmers off their feet, making it difficult to return 
  to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
43
069 
WHUS42 KILM 031706
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
106 PM EDT Wed Jun 3 2020

NCZ107-040300-
/O.NEW.KILM.CF.Y.0031.200603T2300Z-200604T0300Z/
Inland New Hanover-
106 PM EDT Wed Jun 3 2020

...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM TO 11 PM EDT THIS
EVENING...

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...The lower Cape Fear River including downtown 
  Wilmington.

* WHEN...From 7 PM to 11 PM EDT this evening.

* IMPACTS...Water is six to 12 inches deep on the lowest parts 
  of Battleship Road and USS North Carolina Road. Water begins 
  to spread on to River Road about a quarter mile south of The 
  Cape Boulevard. In downtown Wilmington, water covers more than 
  a block of Water Street near Market Street with three to six 
  inches of water just south of Market Street.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington - Flood Stage 5.5 FT
MLLW Categories - Minor 5.5 ft, Moderate 6.7 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.0 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 03/09 PM     6.1        1.4        0.8        1      Minor    
 04/09 AM     5.1        0.4        0.8        1       None    
 04/10 PM     6.3        1.6        0.9        1      Minor    
 05/10 AM     5.2        0.5        0.9        1       None    
 05/10 PM     6.3        1.6        0.9        1      Minor

&&

$$

NCZ106-108-SCZ054-056-040000-
/O.CON.KILM.BH.S.0017.000000T0000Z-200604T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
106 PM EDT Wed Jun 3 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong south to north longshore current expected.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  Often, if the longshore current is strong enough, it will 
  sweep swimmers off their feet, making it difficult to return 
  to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
339 
WHUS42 KILM 032355
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
755 PM EDT Wed Jun 3 2020

NCZ106-108-SCZ054-056-041200-
/O.CAN.KILM.BH.S.0017.000000T0000Z-200604T0000Z/
/O.NEW.KILM.BH.S.0018.200604T1000Z-200605T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
755 PM EDT Wed Jun 3 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THURSDAY
THROUGH THURSDAY EVENING...
...BEACH HAZARDS STATEMENT IS CANCELLED...

* WHAT...Strong south to north longshore current expected.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Thursday through Thursday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. Often,
  if the longshore current is strong enough, it will sweep
  swimmers off their feet, making it difficult to return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents, longshore currents, and other hazards create
life-threatening conditions in the surf zone. Caution should be
used when in or near the water.

&&

$$

NCZ107-040300-
/O.CON.KILM.CF.Y.0031.000000T0000Z-200604T0300Z/
Inland New Hanover-
755 PM EDT Wed Jun 3 2020

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...The lower Cape Fear River including downtown 
  Wilmington.

* WHEN...From 7 PM to 11 PM EDT this evening.

* IMPACTS...Water is six to 12 inches deep on the lowest parts 
  of Battleship Road and USS North Carolina Road. Water begins 
  to spread on to River Road about a quarter mile south of The 
  Cape Boulevard. In downtown Wilmington, water covers more than 
  a block of Water Street near Market Street with three to six 
  inches of water just south of Market Street.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington - Flood Stage 5.5 FT
MLLW Categories - Minor 5.5 ft, Moderate 6.7 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.0 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 03/09 PM     6.1        1.4        0.8        1      Minor    
 04/09 AM     5.1        0.4        0.8        1       None    
 04/10 PM     6.3        1.6        0.9        1      Minor    
 05/10 AM     5.2        0.5        0.9        1       None    
 05/10 PM     6.3        1.6        0.9        1      Minor

&&

$$

21

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 2, 7:14 PM EDT, 18 minutes earlier.

Area forecast discussion, Jun 2, 7:14 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
714 PM EDT Tue Jun 2 2020

.SYNOPSIS...
Temperature and humidity will increase in the days ahead as high
pressure settles offshore. Showers and thunderstorms will return
late Thursday into the weekend as tropical moisture from the Gulf of
Mexico streams northward into the Carolinas.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
A dry but warm southwest flow is now in place as
expected across the area this afternoon. A little breezy as well.
This will be the case through the near term period as surface high
pressure remains offshore with the lee Piedmont Trough in place to
the west with a good downslope flow off the surface. The lower
dewpoints will allow temperatures to drop a bit for lows but warm
quickly as well with the aforementioned downslope component. Highs
Wednesday should be in the upper 80s to near 90 with lows in the
middle to upper 60s both mornings with the warmer values Thursday
morning.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Tropical moisture will increase during the day on Thursday as deep-
level southwesterly flow develops ahead of a weak upper-level
disturbance. This will bring increasing clouds late Thursday with
the possibility of ending the dry spell with a stray shower or storm.
Overnight, the disturbance will bring additional forcing into the
area in the presence of continued moisture advection and showers are
likely to increase, especially along the coast. We maintain the
moisture transport on Friday as another weak shortwave will approach
the Carolinas, bringing a good chance of showers and storms during
Friday afternoon's peak heating.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A tropical disturbance will hover in the Gulf of Mexico on Saturday.
The deep-layer moisture feed associated with this system will push
northward through much of the Southeast US. However, over our area,
a passing trough will block the bulk of the moist air mass. This
will limit our thunderstorm coverage quite a bit on Saturday, but a
few storms are certainly possible, especially along the I-95
corridor in SC. A slight shift in the forecasted position of the
disturbance or upper trough could lead to a significant change in
PoPs this weekend. Upper-level flow will push the tropical
disturbance westward into LA/TX/AL on Sunday along with the high RH
air mass as a surface cold front approaches the area early Sunday.
Areas in SC will have a better chance of a stray shower or storm on
Sunday with slightly drier air moving in behind the front. An upper-
level ridge will build across much of the central and southeastern
US on Monday. Overall, most areas will stay dry early next week with
a few passing showers and storms along our typical mesoscale trouble
spots during the afternoon, but temperatures and oppressive humidity
will remain at or slightly above normal.

&&

.AVIATION /00Z WEDNESDAY THROUGH MONDAY/...
VFR conditions are expected for the next 24 hours for area
terminals.  Afternoon gusts expected tomorrow up to 20 kts at times.

Extended Outlook...Increasing moisture will bring showers and
TSTMs by late Thursday, prevailing into next weekend.

&&

.MARINE...
A decent southwest flow is developing over the
waters this afternoon with speeds more or less expected to
settle in a prolonged period of 20-25 knots. A Small Craft
Advisory remains in place for all waters mainly based on wind
gusts. Seas will hover in a mostly 3-5 foot range.

With high pressure offshore and a surface disturbance to the south,
winds will remain southwesterly at 10-15 knots beginning on Thursday
through Saturday. A brief surge of 15-20 knots winds will develop on
Saturday evening as the gradient tightens ahead of an approaching
cold front. Seas will approach SCA thresholds at 4-5 feet as the
southerly wind wave becomes combined with a persistent SE long
period Bermuda swell. As a cold front moves through the area on
Sunday, winds become westerly and offshore by Monday. A chance for
showers and thunderstorms will develop on Thursday lasting through
Saturday into early Sunday of the SC coastal waters.

&&

.TIDES/COASTAL FLOODING...
With full moon approaching on Friday, minor flooding is
forecasted for the Downtown Wilmington Cape Fear River location
with each evening high tide this week.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Coastal Flood Advisory until 9 PM EDT this evening for NCZ107.
MARINE...Small Craft Advisory until 6 PM EDT Wednesday for AMZ250-252-
     254-256.

&&

SYNOPSIS...ILM
NEAR TERM...SHK
SHORT TERM...21
LONG TERM...21
AVIATION...MK
MARINE...SHK/21
TIDES/COASTAL FLOODING...ILM
Hazardous weather outlook, Jun 2, 3:37 PM EDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
337 PM EDT Tue Jun 2 2020

NCZ087-096-099-105-106-108-109-SCZ017-023-024-032-033-039-054>056-
058-059-031945-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Coastal New Hanover-Inland Brunswick-Marlboro-Darlington-Dillon-
Florence-Marion-Williamsburg-Coastal Horry-Inland Georgetown-
Coastal Georgetown-Central Horry-Northern Horry-
337 PM EDT Tue Jun 2 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-031945-
Coastal Brunswick-
337 PM EDT Tue Jun 2 2020

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated risk of rip currents possible Wednesday through Friday due
to persistent southerly winds and waves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-031945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
337 PM EDT Tue Jun 2 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-031945-
Inland New Hanover-
337 PM EDT Tue Jun 2 2020

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 2:52 AM EDTSmall Craft AdvisoryILM45 hr
Jun 2, 12:40 PM EDTCoastal Flood AdvisoryILMNew Hanover8 hr

Nearby

Beach Hazards Statements in South Carolina, 2020Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.